California, 2021

Hail and Winter Weather in California, December 13 to 14, 2021

December 13 to 14, 2021 · NWS EKA · 8 events in 5 counties and zones

Another trough and associated cold front moved across the area and lowered snow levels down to around 2,000 feet. A cold airmass settled into Northwest California in the wake of cold front.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

Another trough and associated cold front moved across the area and lowered snow levels down to around 2,000 feet. A cold airmass settled into Northwest California in the wake of cold front. Post-frontal showers brought some mountain snow and small hail showers to the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Dec 12, 2:59 PM PST, 12 hours 42 minutes earlier.

Area forecast discussion, Dec 12, 2:59 PM PST, 12 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
259 PM PST Sun Dec 12 2021

.SYNOPSIS...Scattered showers linger across northwest this
afternoon. An area of low pressure and associated cold front will
approach tonight and pass by Monday, with another round of
steadier precipitation and locally gusty winds. Snow levels will
lower late Monday through Tuesday morning, as precipitation winds
down. Another winter storm will arrive on Wednesday with the
potential for heavy low elevation snow.

&&

.DISCUSSION...Isolated to scattered showers continue across NW
California this afternoon. Late tonight and Monday another
frontal is expected to bring additional rain and snow the area.
Snow levels initially range from around 3,500 feet in the
northern areas to over 4,500 feet in the southern areas. Breezy
winds are expected with gusts to around 30 to 40 mph on the
ridges and coastal areas. The heaviest rain is expected late
tonight into Monday morning. There is also the potential for some
thunderstorms with this system near the coastal areas and over the
coastal waters. The NAM shows 100 to 200 j/kg as this moves
onshore later tonight. The potential is not particularly high as
the cape is not too deep, however added a slight chance of
thunderstorms to these areas. Monday the snow levels are expected
to come down through the day dropping to around 2,500 feet in Del
Norte and Northern Humboldt counties by late afternoon. These will
continue to fall to around 1,000 to 2,000 feet late Monday night.
Shower coverage will diminish as the snow levels lower. This will
be the best chance for accumulating small hail, however there is
not expected to be widespread shower coverage by this point.

Tuesday there may be a few lingering showers in the morning, but
generally clearing skies and dry conditions are expected. Tuesday
evening some fog may form in the interior valleys, but this will
likely be shortlived with next system moving onshore.

Tuesday night into Wednesday morning a very cold system is
expected to start moving onshore. Snow levels look to start out
around 1,000 feet in many areas. Models show these generally
coming up through the day on Thursday. The question is how much
they will come up. They may not increase much at during the day on
Wednesday in Trinity county and this has the potential to could
bring close to a foot of snow in Weaverville. The NBM shows a 94
percent chance of over 6 inches at the Weaverville airport.
Closer to the coast models are showing them rising to 3,000 or
4,000 feet as the heaviest precip moves onshore. This may not
happen as fast as expected and that could bring significantly more
snow to the coastal counties. Rainfall amounts will be decent
with this system as well, but are not expected to cause
significant impacts. Wednesday night into Thursday morning the
rain and snow are expected to taper off and skies may even
partially clear.

Thursday night into Friday morning widespread valley clouds and
fog are expected. This will likely keep temperatures in the inland
valleys cool through the day. The coastal areas could see some
frost if they manage to stay clear.

Late Friday into the weekend there is the potential for another
weather system. The ensembles are showing a wide range of
strength and timing with this system. It has the potential to
bring more rain and snow the area. MKK

&&

.AVIATION...Showers linger across portions of the area early this
afternoon as we sit between 2 storm systems. Showers over the N
coastal waters have organized into a line, mostly likely due to
increasing low-level convergence and spokes of mid-level vorticity
associated with a digging trough of low pressure over the E Pacific.
These showers have already brought some gusty winds and reduced
visibilities in heavy rain. Dual-pol radar indicates some embedded
small hail in this activity, and model soundings support the
potential into the evening, possibly affecting KCEC and KACV.

S low-level winds will increase ahead of the next approaching storm
system, bringing gusts to 25 knots along the N Coast and the
potential for low-level wind shear, especially during comparative
lulls in surface winds. There is also the potential for isolated
thunderstorms late this afternoon and this evening at the coastal
TAF sites with some modest instability from just above the surface
to 500-600 mb. Coverage and intensity of rainfall will increase
through the night, although the gusty southerly winds may once again
provide enough downsloping to temper coastal rainfall rates and
increase ceiling heights. /SEC

&&

.MARINE...Southerly winds will ramp back up this evening ahead of
another approaching cold front. Winds are expected to be a bit
lighter with this system, but an area-wide Small Craft Advisory
continues in effect. Winds may briefly reach gale force in gusts
around midnight tonight over the N waters, but the duration,
strength, and areal coverage are not expected to be enough to
warrant a Gale Warning. Nevertheless, large NW swell will add to
the building seas, and surf heights to around 20 feet are possible
along the coast by Monday. The swell will only slowly diminish
through early to mid next week, necessitating continued advisories
through at least Tuesday night.

Isolated thunderstorms are possible across portions of the coastal
waters late this afternoon and evening, and again Monday night. Cold
air aloft will also bring the threat of small hail in heavier
showers from now through Tuesday. /SEC&JLW

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Storm Warning from 10 PM this evening to 10 PM PST
     Monday for CAZ107-108.

     Winter Storm Warning from 10 AM to 10 PM PST Monday for
     CAZ102-105-106.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 9 AM Monday to 1 PM PST Wednesday
     for PZZ450-455-470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Dec 12, 5:30 PM PST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
530 PM PST Sun Dec 12 2021

CAZ101-103-104-109-112-140130-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
530 PM PST Sun Dec 12 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

Small hail will be possible with heavy showers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Small hail will be possible with heavy showers Monday into Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-113>115-140130-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
530 PM PST Sun Dec 12 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM MONDAY TO 4 AM PST
TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Winter Weather Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-106-140130-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
530 PM PST Sun Dec 12 2021

...WINTER STORM WARNING IN EFFECT FROM 10 AM TO 10 PM PST MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Winter Storm Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-140130-
Northern Trinity-Southern Trinity-
530 PM PST Sun Dec 12 2021

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
PST MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

A Winter Storm Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Winter Storm Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The Eureka (Bunker Hill) radar (KBHX), 106 km away, was scanning. The volume nearest the first event began at 11:39 UTC.

Open the radar archive at this moment

Event by event

7 winter weather, 1 hail. Local standard time, as filed.

Hail, Humboldt

When
December 13, 3:41 AM PST
Where
Humboldt County, 10.68 mi NNE of Orick
Measured
0.25 in hail
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
41.430, -124.020

Law enforcement report of small hail covering Highway 101 in northern Humboldt County around 3:41 a.m. Law enforcement report stated a car accident occurred on the hail covered road. Duration of small hail and exact size unknown, though likely smaller than pea size.

Winter Weather, Northern Humboldt Interior

When
December 13, 11:00 AM PST to December 14, 12:00 AM PST
Where
Northern Humboldt Interior forecast zone
Reported by
Trained Spotter
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Spotter report of 2.5 inches of snow fell during a 13-hour duration at an elevation of 2,821 feet.

Winter Weather, Northern Humboldt Interior

When
December 13, 3:30 PM PST to December 14, 3:30 PM PST
Where
Northern Humboldt Interior forecast zone
Reported by
Public
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Report of 3 inches of new snow fell during a 24-hour period at an elevation of 4,945 feet.

Winter Weather, Northern Humboldt Interior

When
December 13, 3:30 PM PST to December 14, 3:30 PM PST
Where
Northern Humboldt Interior forecast zone
Reported by
County Official
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Three (3) inches of new snow fell over a 24-hour period at an elevation of 3,289 feet.

Winter Weather, Northern Humboldt Coast

When
December 13, 3:30 PM PST to December 14, 3:30 PM PST
Where
Northern Humboldt Coast forecast zone
Reported by
County Official
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Twenty-four hour total snowfall total of 1.5 inches of snow at an elevation of 2,415 feet.

Winter Weather, Northwestern Mendocino Interior

When
December 13, 6:50 PM PST to December 14, 9:05 AM PST
Where
Northwestern Mendocino Interior forecast zone
Reported by
Social Media
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Social media report of an inch of snow fell during a 14-hour time period from 6:50 p.m. (12/13) to around 9 a.m. (12/14).

Winter Weather, Southern Lake County

When
December 13, 7:00 PM PST to December 14, 6:00 AM PST
Where
Southern Lake County forecast zone
Reported by
Social Media

Social media report of 2 inches of total snow that fell off and on during an 11-hour period from 7 p.m. on 12/13 to 6 a.m. on 12/14.

Winter Weather, Southern Lake County

When
December 13, 10:00 PM PST to December 14, 5:00 AM PST
Where
Southern Lake County forecast zone
Reported by
Social Media

Social media report of 1.5 inches of snow that fell over a 7-hour duration near Cobb in southern Lake County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997432, 997556, 997444, 997445, 997446, 997436, 997441, 997440.